Alert archive / Montana / Tornado Warnings in 1997

Tornado Warning 4, NWS Billings, MT

June 29, 1997Treasure County, Montana

NWS Billings, MT issued this tornado warning at Jun 29, 1997, 6:09 PM MDT for Treasure County, Montana. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 29, 1997, 6:09 PM MDT (00:09 UTC)
Expired
Jun 29, 1997, 7:10 PM MDT
In force
61 min
Issued by
NWS Billings, MT
Area
Whole counties

County Treasure County, MT

The radar

The Billings radar (KBLX), 110 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 29, 2:30 PM MDTTornado WatchSPC6 hr

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 0.2 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 1997-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 552 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 1997-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
552 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
2316 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

726 
WFUS1 KBIL 300011 RRA
TORBIL
MTC103-300110-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BILLINGS MT
609 PM MDT SUN JUN 29 1997

THE NATIONAL WEATHER SERVICE IN BILLINGS MT HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 710 PM MDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHEASTERN MONTANA

   ...EASTERN TREASURE COUNTY
 
AT 0606 PM MDT...BILLINGS DOPPLER RADAR INDICATED A POSSIBLE TORNADO 12
MILES SOUTHEAST OF HYSHAM. THE STORM PRODUCING THIS POSSIBLE TORNADO IS
MOVING TO THE EAST AT 10 MPH. PUBLIC REPORTED A FUNNEL CLOUD IN THIS
AREA.

THIS TORNADO WARNING REPLACES THE SEVERE THUNDERSTORM WARNING ISSUED
EARLIER FOR TREASURE COUNTY.
RASCH
 

&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this tornado warning went out at Jun 29, 2:00 PM MDT, 4 hours 9 minutes earlier.

Area forecast discussion, Jun 29, 2:00 PM MDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
200 PM MDT SUN JUN 29 1997

ALREADY TALKED TO SPC ABOUT SEVERE POTENTIAL. UPPER LEVEL DIFLUENCE
VISIBLE ON THE WATER VAPOR PLACED OVER THE COUNTY WARNING AREA. JET
STREAK HEADED UP TOWARD SOUTHWEST MONTANA. ATMOSPHERE HAS DESTABILIZED
NICELY. DIRECTIONAL SHEAR NOT THAT STRONG BUT IN PLACE. WILL MENTION
SEVERE IN ZONES FIRST PERIOD. UPPER TROUGH THEN SHIFTS NORTHEAST
THROUGH TUESDAY. STRONG VORT MAXES EMBEDDED IN THE FLOW WITH CONTINUED
UPPER LEVEL DIFLUENCE WILL ALLOW FOR MORE CONVECTION MONDAY...POSSIBLY
SEVERE AGAIN. THICKNESSES CRASH TUESDAY AS BASE ON UPPER TROUGH GETS
PLACED OVER CENTRAL WYOMING FOR A COOLER DAY. WITH DYNAMICS...WILL
INCLUDE THUNDER. DONT THINK TROPICAL CONNECTION HAS ENOUGH TIME TO
GET PULLED INTO THE MIX...BUT STILL WILL BE A WET FORECAST. ALL THIS
CONSIDERED FOR SCATTERED TO LIKELY POPS THROUGH THE PERIOD. HUMPHREY

BIL TT 053/079 053/068 048 556466
LVM .. 047/072 048/064 ... 556666
HDN .. 051/080 051/069 ... 556466
MLS .. 059/082 057/069 ... 556466
4BQ .. 057/080 055/069 ... 554446
BHK .. 056/080 054/067 ... 554446
SHR TT 049/081 049/068 044 554444

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 6:16 PM MDTSevere Thunderstorm WarningBYZYellowstone64 min
Jun 29, 6:25 PM MDTSevere Thunderstorm WarningBYZBig Horn65 min
Jun 29, 6:39 PM MDTSevere Thunderstorm WarningBYZRosebud61 min
Jun 29, 6:47 PM MDTSevere Thunderstorm WarningBYZTreasure63 min
Jun 29, 6:51 PM MDTSevere Thunderstorm WarningBYZStillwater, Yellowstone64 min
Jun 29, 7:19 PM MDTSevere Thunderstorm WarningBYZMusselshell61 min
Jun 29, 7:40 PM MDTSevere Thunderstorm WarningBYZCuster, Powder River60 min
Jun 29, 7:52 PM MDTTornado WarningBYZCuster, Rosebud48 min
Jun 29, 8:11 PM MDTSevere Thunderstorm WarningBYZCuster, Powder River59 min
Jun 29, 9:08 PM MDTSevere Thunderstorm WarningBYZCarter, Custer, Fallon62 min
Jun 29, 11:00 PM MDTSevere Thunderstorm WarningBYZPowder River60 min
Jun 29, 11:24 PM MDTSevere Thunderstorm WarningBYZPowder River61 min
Jun 29, 11:55 PM MDTSevere Thunderstorm WarningBYZCarter60 min
Jun 30, 12:56 AM MDTSevere Thunderstorm WarningBYZCarter44 min

Nearby

Tornado Warnings in Montana, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.